Q: Not Much Drive Anymore
Dear Dr. Phelps:
I was diagnosed about a year ago with Rapid Cycling Bi-polar illness. I
had a "nervous breakdown" about three years ago. I am now on
short term disability from my job. I feel that I am no longer effective in
my career as a financial analyst. The past two positions in the past two years
that I have held I have not been able to do what they expected. I'm
currently on short term disability from my most recent job. It's not that
I am not working hard or long hours. I feel that my lithium (900
milligrams) and paxil (10 milligrams)is making me stupid. I have a M.B.A.
and have worked in the same field for over ten years. I see my Doctor now
at least every month. I feel physically awful and don't have much drive
anymore. I am terrified about more failure. I'm supposed to be the
main support of my family because my husband is disabled on social security.
I'm 46 and I feel really horrible. I see people twice my age with
more pep than I have. I've been on several different antidepressants over
the past several years. Is there any hope for me or am I doomed?
Dear Valorie --
Hope is mixed with risk in this circumstance, at least that's my point of
view: you can try for different treatment regimens that might make
you feel more like your old self. But in the process we couldn't guarantee
you wouldn't at some times feel worse than now (i.e. as you don't mention
symptoms now). We can't even guarantee you could come back to what you're
now taking and have it work just the same.
On the other hand, there are now many medications to
try. As you may have read (if not, check out the "treatment"
section on my site
about BPII), antidepressants can sometimes make bipolar disorder worse, even
while making the depression part better. One of the ways it's
"worse" can be subtle "manic-side" symptoms, including
difficulty concentrating, or even just a vague "fuzziness" to your
thinking. So you might be having that effect, to account for why you're
not able to work. [Don't stop the antidepressant without talking about all
this with your doc'; in any case we taper those off slowly, over several months].
Lithium is a mainstay medication for bipolar disorder,
but there are folks out there who feel slowed down and "stupid" on it:
they just can't think like they used to. Since there are alternatives, you
can try asking your doc' to add one then try going (slowly) off the
So, you can see there are things to try. I wish
we could just try such things without having to worry about a person's symptoms
coming back and then having trouble controlling them. But if you still
have symptoms too, you're definitely in a position to talk with your
doctor about trying a different approach.
Published September, 2001